Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
QuestionMark

Off Accutane for three months

I've been off Accutane for almost three months now, and the first two months were great. I had zero pimples, just redmarks (like crazy). Now, at the three month mark, I'm getting pimples again! Granted, they are little, and only around my nose and upper lip, but still...all that suffering and work...guess it'll be back to Tane when winter rolls around again. Anyways, I was wondering, how long should someone wait between Accutane courses? Also, has anyone ever heard of a post-Tane breakout, that just goes away?

Share this post


Link to post
Share on other sites

First of all, I am really sorry this is happening to you. It must be discouraging after going through all those months of Accutane for two months of clear skin.

Did the red marks begin to fade at all in the past few months? Is the acne you are getting now significantly better than what you had at the beginning?

I know a few doctors prescribe Retin-A for their patients after Accutane and supposedly, Retin-A actually works when it hadn’t in the past.

Here is a link that I found of doctors discussing a “rest� period between Accutane treatments: http://matrix.ucdavis.edu/rxderm-archives/accutane-acne. Here are a few quotes:

“It has been my understanding that it is recommended to "rest" for 3 months

before starting a 2nd course of Accutane. This has been my practice and has

worked fine for me.

Jeff Marmelzat, M.D.

====================

I personally wait at least 6 months between courses of Accutane, and I

always

use at least 1 mg/kg for 4-5 months when I give Accutane. I don't use it in

the

suppressive, low dose, intermittant mode because I don't think the potential

toxicity is worth the benefit when it is used that way. The 6 month "drug

holiday" (to borrow from the psychiatrist's lexicon) is arbitrary. I don't

know

if anyone has studied this in a scientific way, but my otherwise uninformed

opinion is that the wisest thing to do is to give the skeletal system a rest

from the potent hormone-like effects of Accutane. This is an excellent

question,

and I would like to hear some comments from others on the list.

Mark Naylor, M.D.

Department of Dermatology

University of Oklahoma Health Sciences Center

=============================================

The minimum time that I wait between courses of accutane is 8 weeks. I

often find that if the acne is confined to the chest and back that a dosage

of up to 2 mg/kg may be necessary to bring about a remission. Of course

this depends on patient tolerance and lab evaluations...

Jason Rivers MD

===============

I tend to do the same thing, i.e., full doses of Accutane for a

full course because of the studies that show such an approach results

in the best long term " cure ". I, too, wait about 6 months between

courses. Incidentally, how often have you needed a second, or even a

third course, of Accutane?

Elliot Puritz MD

================

Naturally the likelihood of recurrence is

inversely related to the age and directly related to the severity of a given

patient. Among the patient population that I see, I am guessing that about

10

to

20% require a second course and that about 15 to 25% of those require a

third

course. I don't think I remember treating anyone a fourth time.

Mark Naylor, M.D.

Department of Dermatology

University of Oklahoma Health Sciences Center

=============================================�

Share this post


Link to post
Share on other sites

I wouldn't be thinking of a second accutane course if I were you. Try changing a few things in your life. Start using BP, try drinking a lot more water, and see if quitting dairy helps you. I know studies say food has nothing to do with your acne, but diary can sometimes contain chemicals that raises your (I believe it is iodine or sodium levels) which causes your body to increase oil levels.

Share this post


Link to post
Share on other sites

I forgot this part. Yes, the red marks have faded a little, I think they're getting better, and the acne is not as bad. Hopefully a second course, or retin-A will finish the job,

Share this post


Link to post
Share on other sites
Guest Craigems

i DONT suggest quitting dairy, most people find quitting dairy doesnt help anyways for a start. Also you are depriving yourself a source of protein, and calcium, which can lead to worse problems then acne.

PEOPLE after accutane do get the odd flair up but its only 3-4 pimples, maybe and then it goes down, and you might have months with clear skin! specially in summer. I suggest hang in there, talk to your derm and monitor your acne, if it progressivly gets worse again in like the next 3 months, get the tane again.

DONT QUIT DAIRY!!!! maybe get on skim - milk or low-fat milk but thats that.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×